Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sickness & Atripla
Apr 7, 2010

Keith,

Is it common for a patient on ongoing treatment for HIV (Atripla for 2+ years) to experience days of nausia, mild headaches, and GI complaints?

I have had various tests done in the past few years to determine if there is any underlying problems for my GI symptoms, such as an endoscopy and ultrasound and both came back perfectly fine.

I used to be on combivir previously and my GI symptoms were about 80% worse than when I changed to Atripla - I also went through a 6 month period of no GI symptoms or complaints after about 3 months of Atripla but now I find some of the issues creeping back such as: feeling sick (worse on a morning but can come on and off - im male so not pregnant ha) flactulance, and loose stools but not diarreah...

I am not sure if the medication can cause these issues and its something I should just manage, or whether the meds themselves can cause underlying problems that might be missed.

I am just worried, I know my CD4 count is 700+ and my viral load below 20 so the tablets are doing their job - I just dont know if there is anything I can do to relieve my other issues.

Maybe changing my diet, exercising, avoiding certain foods etc may help? Please any advice will be great as I dont want these problems to take over my life again - I have noticed over the past 12 months i have developed a lot of fat around my gut which my consultant believes is due to the medication and something that happens in some ppl.

Response from Dr. Henry

A small % of patients have chronic annoying side effects from Atripla that can involve those related to efavirenz (mostly central nervous system ) or the Truvada/tenofovir component (mostly gut related). Since GI problems are also common in the general population (such as irritable bowel syndrome, lactose or gluten intolerance, many others) as is increasing fat with age it can be tough to pin down if a particular drug is causing a problem. It may be worthwhile talking with relatives of similar or older age to assess fat related problems that are genetic and with friends/colleagues of similar age to find out how your stomach problems compare. It would be difficult to recommend an alternative regimen and have much confidence that your problems would improve though there are likely choices available (such as raltegravir or boosted PI for the efavirenz and Epzicom for the Truvada if you are HLA B5701 negative). KH



Previous
HIV & ACE inhibitors
Next
Kidney Issues on HIV Treatment (Truvada + Prezista)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement